Alert archive / South Carolina / Wind Advisories in 2018

Wind Advisory 5, NWS Charleston, SC

October 20, 2018Berkeley County, South Carolina

NWS Charleston, SC issued this wind advisory at Oct 20, 2018, 4:00 AM EDT for Berkeley County, South Carolina. It took effect at Oct 20, 2018, 10:00 PM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 20, 2018, 4:00 AM EDT (08:00 UTC)
In effect from
Oct 20, 2018, 10:00 PM EDT
Expired
Oct 20, 2018, 7:18 AM EDT
In force
Issued by
NWS Charleston, SC

County Berkeley County, SC

The radar

The Charleston,SC radar (KCLX), 118 km from the middle of the area, began a volume at 08:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 8.0 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2018-10-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2018-10-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
940 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

653 
WWUS72 KCHS 200800
NPWCHS

URGENT - WEATHER MESSAGE
National Weather Service Charleston SC
400 AM EDT Sat Oct 20 2018

SCZ045-201600-
/O.NEW.KCHS.WI.Y.0005.181021T0200Z-181021T1800Z/
Inland Berkeley-
Including the cities of Goose Creek and Moncks Corner
400 AM EDT Sat Oct 20 2018

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 2 PM EDT
SUNDAY...

The National Weather Service in Charleston has issued a Wind
Advisory, which is in effect from 10 PM this evening to 2 PM EDT
Sunday.

* WINDS...Northwest 20 to 25 knots with a few gusts up to 30  
  knots.

* TIMING...The strongest winds will be between Midnight and Noon.

* IMPACTS...Strong winds and rough waves on area lakes will 
  create hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared for strong winds. Extra caution should be taken while
driving high profile vehicles and on bridges and overpasses.
Light weight objects such as trash cans and lawn furniture should
be secured. 

&&

$$
1 follow-up statement
368 
WWUS72 KCHS 201118
NPWCHS

URGENT - WEATHER MESSAGE
National Weather Service Charleston SC
718 AM EDT Sat Oct 20 2018

SCZ045-201930-
/O.CAN.KCHS.WI.Y.0005.181021T0200Z-181021T1800Z/
/O.NEW.KCHS.LW.Y.0013.181021T0200Z-181021T1800Z/
Inland Berkeley-
Including the cities of Goose Creek and Moncks Corner
718 AM EDT Sat Oct 20 2018

...LAKE WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 2 PM
EDT SUNDAY...

The National Weather Service in Charleston has issued a Lake Wind
Advisory, which is in effect from 10 PM this evening to 2 PM EDT
Sunday. 

* WINDS...Northwest 20 to 25 knots with a few gusts up to 30  
  knots.

* WAVES...2 feet, highest over eastern and southern portions of 
  the lake.

* TIMING...The strongest winds will be between Midnight and Noon.

* IMPACTS...Strong winds and rough waves on Lake Moultrie will 
  create hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners on Lake Moultrie should use extra caution since strong
winds and rough waves can overturn small craft.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this wind advisory went out at Oct 20, 1:02 AM EDT, 2 hours 58 minutes earlier.

Area forecast discussion, Oct 20, 1:02 AM EDT, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
102 AM EDT Sat Oct 20 2018

.SYNOPSIS...
High pressure north of the region will shift offshore tonight.
A cold front will move through the area Saturday night,
followed by high pressure prevailing into the middle of next
week. Low pressure could approach the Southeast U.S. next
weekend.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Weak low pressure off the SC coast, will continue to move away
from the region overnight. A weak south to southwest flow will
dominate overnight as high pressure off the Mid Atlantic shifts
farther offshore. A mixture of mid and high-level cloudiness
will linger through the night. There are some indications that
enough clearing could occur toward dawn across the far southern
zones to support the development of some fog, some of which
could become locally dense at times. We will maintain patchy fog
mentions in southeast GA. Lows will range from the lower 60s
well inland to the lower 70s at the beaches.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH MONDAY/...
Saturday: The mid-levels will consist of high pressure centered off
the Southeast Coast of FL in the morning and a trough stretching
across the Great Lakes Region. As time progresses the trough will
become more amplified, causing the high to weaken and move further
southward. Flow overhead will transition from the west to the
northwest. At the surface, weak troughing will be just off our coast
in the morning while a cold front approaches from the northwest. The
front is forecasted to move through the area during the evening
hours. Strong high pressure originating from the Plains States will
approach during the overnight hours, with its southeastern periphery
extending into our region. Moisture is forecasted to increase ahead
of the front, with PWATs peaking ~1.8". NAEFs puts this value at
roughly 2 standard deviation above normal for this time of year. But
despite the moisture and lift from the front, models have been
lackluster with precipitation. They continue to keep the best
precipitation potential outside of our area, with this potential
decreasing as the front approaches. We tried to capture the small
time period of this potential as the front moves from west to east
during the day, followed by quick drying in the evening. POPs remain
in the low chance category with a total QPF of a few hundredths at
worst. With minimal instability, no thunderstorms are expected.
High temperatures will be well above normal ahead of the front.
Temperatures will drop behind the front, with the coolest
temperatures not arriving until around daybreak.

Lake Winds: The combination of cold air advection over the warmer
waters of Lake Moultrie could cause wind gusts to approach 25 kt
around daybreak Sunday. It appears we'll come up just short of a
Lake Wind Advisory, but it's still something mariners should monitor
given we're going into the time of year when we can start having
advisories.

Sunday and Monday: Sunday morning the mid-levels will consist of a
trough along the East Coast and broad high pressure squashed south
of FL. The trough is forecasted to move offshore and deamplify with
time, while the high slowly tries to build back to the north. The
end result appears to be zonal flow over our area on Monday. At the
surface, a cold front will be quickly moving offshore Sunday morning
while strong high pressure is centered over MO. The high will
transition to the Carolinas by late Monday. Despite mostly sunny
skies on Sunday, cold air advection within northeasterly flow will
lead to temperatures well below normal. Sunday night, the below
normal temperature trend will continue. Clear skies and very light
northeast winds will lead to good radiational cooling, allowing
temperatures to easily drop into the the 40s for most locations, the
upper 30s well inland. Temperatures do recover some on Monday, but
remain below normal. Additionally, some light showers will be
possible along the GA coast.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Conditions will remain mostly dry through the middle of next week as
dry/cool high pressure prevails over the Southeast United States.
However, a few showers associated with a weak coastal trough could
drift onshore (mainly over Southeast Georgia) within a northeast
flow Tuesday and Wednesday, before shower chances increase with a
more direct onshore flow by Thursday. Latest guidance in split in
regards to the track and strength of a low pressure system impacting
the area next weekend. Regardless of the track, the system should
bring at least chances of showers over Southeast South Carolina and
Southeast Georgia next weekend. In regards to temps, highs should
range in the mid 70s Tuesday and Wednesday before clouds and
increasing shower chances keep max temps in the lower 70s Thursday
and Friday. Overnight lows should generally range in the mid/upper
50s inland to lower 60s along the immediate coast.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
KCHS: VFR.

KSAV: VFR for much of the period. Risk for low cigs and possibly
vsbys will occur just before daybreak as some clearing coupled
with light winds could produce shallow ground fog and stratus.
Short term guidance is leaning more towards VFR conditions, so
maintained SCT cloud layers at 400 ft for now. May consider
adding cigs/vsbys later tonight but not enough evidence at this
time to intro IFR conditions.

Extended Aviation Outlook: A cold front could bring brief flight
restrictions Saturday into Saturday night. VFR Sunday through
Wednesday.

&&

.MARINE...
Overnight: Quiet marine conditions through tonight as the high
pressure system to the north loses its influence and a weak SW
to W flow develops late.

Saturday a cold front will approach from the west, allowing
southwesterly winds to gradually increase during the day. The
front will move through Saturday evening, causing winds to
quickly veer to the northwest and then north by daybreak Sunday.
The combination of cold air advection and a steep pressure
gradient behind the front will cause the winds to quickly rise
Saturday night. Wind gusts should reach near gale by daybreak
Sunday, mainly beyond 10 nm. A few gusts to gale force are not
out of the question across the northeastern tier of the
Charleston coastal waters at this time. But the overall time
period and areal coverage do not appear to be enough to warrant
a Gale Watch. Seas will build in response to the winds, peaking
Sunday morning. The highest wind- driven seas are expected
further offshore. Small Craft Advisories for all of the coastal
waters and Charleston Harbor will be needed starting Saturday
night. Sunday the pressure gradient will lessen as the front
moves away from our area and high pressure builds from the west.
Additionally, cold air advection will wane. This will allow
winds and seas to trend downward. All of the advisories should
expire by late Sunday night, depending on how long it takes seas
to subside. By the middle of next week winds become more
northeast/east as a weak coastal trough tries to develop off of
the Southeast Georgia coast.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
Hazardous weather outlook, Oct 19, 4:56 AM EDT, 23 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
456 AM EDT Fri Oct 19 2018

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-200900-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 NM-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
456 AM EDT Fri Oct 19 2018

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 20, 4:02 AM EDTSmall Craft AdvisoryCHS42 hr
Oct 20, 7:18 AM EDTLake Wind AdvisoryCHSBerkeley31 hr
Oct 20, 4:23 PM EDTSpecial Marine WarningCHS67 min

Nearby

Wind Advisories in South Carolina, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.